Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 5, NWS Dodge City, KS

August 25, 20216 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Aug 25, 2021, 3:39 AM CDT for 6 counties in Kansas. It took effect at Aug 25, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2021, 3:39 AM CDT (08:39 UTC)
In effect from
Aug 25, 2021, 1:00 PM CDT
Expired
Aug 25, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Ellis County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3611 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS73 KDDC 250839
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
339 AM CDT Wed Aug 25 2021

KSZ031-046-065-066-081-090-260100-
/O.NEW.KDDC.HT.Y.0005.210825T1800Z-210826T0100Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
339 AM CDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber 
  Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Aug 25, 2:18 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 25, 2:18 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
218 AM CDT Wed Aug 25 2021

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 212 AM CDT Wed Aug 25 2021

A surface boundary earlier this morning extended from eastern
Colorado to near Garden City and Hays. This boundary is expected
to move very little, if any, over the next 24 hours given the lack
of any real forcing appearing present across western Kansas
today. Many of the CAMS also indicating convection will be
possible along this boundary later this afternoon and early
tonight as a weak upper wave, based on RAP 500mb vort and 1PVU,
crosses northern Kansas. Am currently favoring the potential for a
few afternoon or early Wednesday night thunderstorms gIven that
an isolated storm was able to develop today and today will be
similar to yesterday with strong afternoon heating near this
boundary as a weak upper wave passes. Storms will not be severe
given weak winds/shear but cloud to ground lightning and gusty
winds due to high cloud bases will be possible.

Highs today are not expected to be as hot as yesterday but still
based on the 00z Thursday temperatures near the top of the mixed
layer from the BUFR soundings it appears that the highs will be
between 101 and 104 for most locations across southwest and
central Kansas. This is close to the 90th percentile temperature
guidance for highs today and also close to the current forecast so
no major changes to temperatures for today is expected from the
previous forecast. Heat index values this afternoon will range
from 100 to 104. East of highway 183 the today the potential does
exists for a some areas to see heat index values around 105 for
several hours given afternoon dew points appear to be a few
degrees higher than yesterday. After good collaboration with our
surrounding offices will issue a heat advisory for locations along
and east of a Medicine Lodge to Larned to Hays line 1 pm this
afternoon through 8pm this evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 212 AM CDT Wed Aug 25 2021

Thursday temperatures will be a little tricky given the potential
for overnight convection and how quickly the atmosphere will
recover from this possible precipitation and cloud cover. General
consensus is that the 24hour temperature change will on average be
2-4 degrees. Models also indicating the warmest 850mb
temperatures late day will be near the surface boundary that will
extend from eastern Colorado, across west central Kansas and into
south central Nebraska. At this time given for surface boundary
locations and 850mb temperature trends south of this boundary will
continue to favor highs around 100 for all of southwest Kansas
Thursday afternoon. Also given the forecast location of the
surface boundary late day will favor the better probability for
late day/evening just north of a Syracuse to Dighton to Wakeeney
line as an upper level trough exits the Rockies and lifts
northeast into the Northern Plains.

On Friday another, stronger, upper level trough will cross the
Pacific southwest and begin to approach the Central Rockies. A
surface boundary will slide a little further east into western
Kansas during the day and will be the focus for any late
day/evening convection. No strong forcing aloft appears present
just yet but given the heating during the day and forecast
moisture convergence along this boundary it would not be
surprising to see a few isolated to widely scattered
thunderstorms. Chances appear better than the chances later
tonight. Highs on Friday will still be on the warm side with highs
around 100.

The weekend will be warm with highs once again near 100 degrees
as the Pacific Northwest upper level trough drops southwest
towards Wyoming. This next upper level wave is forecast to be
stronger and track a little further south than the upper wave
earlier in the week. This upper wave over the weekend combined
with a cold front dropping south across the Central Plains on
Sunday will not only bring with it a better chance for convection
to western Kansas late this weekend but it will also provide us
with a break in the heat early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1204 AM CDT Wed Aug 25 2021

A surface boundary extending from east central Colorado to near
Garden City and Hays will move very little overnight and
Wednesday. This will result in light and variable winds in the
Hays and Garden City area overnight and early Wednesday. The
prevailing winds are expected to become southerly at around 10
knots by mid morning Wednesday. For Dodge City and Liberal the
winds tonight and Wednesday will be southerly at 10 knots or less.
BUFR soundings indicating moisture limited but will likely have
some afternoon CU in the 6000 to 9000ft AGL level developing late
day, especially near the surface boundary. Isolate late day
thunderstorms near this boundary also can not be ruled out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 103  71  99  72 /   0  10   0   0
GCK 102  68  99  70 /  10  20   0   0
EHA  99  68  98  68 /  10  10   0   0
LBL 101  68 100  69 /  10  10   0   0
HYS 101  72 101  73 /  10  20   0  10
P28 103  73 101  73 /   0  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
KSZ031-046-065-066-081-090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:02 PM CDTSpecial Weather StatementDDCFinney43 min
Aug 25, 4:06 PM CDTSpecial Weather StatementDDCStanton39 min
Aug 25, 4:16 PM CDTSpecial Weather StatementDDCKearny44 min
Aug 25, 4:32 PM CDTSpecial Weather StatementDDCGray43 min
Aug 25, 4:43 PM CDTSpecial Weather StatementDDCGray47 min
Aug 25, 4:58 PM CDTSpecial Weather StatementDDCKearny47 min
Aug 25, 5:10 PM CDTSpecial Weather StatementDDCKearny50 min
Aug 25, 5:14 PM CDTSpecial Weather StatementDDCGray46 min
Aug 25, 5:32 PM CDTSevere Thunderstorm WarningDDCFinney, Gray28 min
Aug 25, 5:41 PM CDTSpecial Weather StatementDDCHamilton49 min
Aug 25, 6:02 PM CDTSpecial Weather StatementDDCFinney43 min
Aug 25, 6:24 PM CDTSpecial Weather StatementDDCLane51 min
Aug 25, 6:38 PM CDTSpecial Weather StatementDDCFinney52 min

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.